Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 243, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 14, 1998, 2:15 AM CDT for Bourbon County, Crawford County, Kansas; Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 1998, 2:15 AM CDT (07:15 UTC)
- Expired
- Sep 14, 1998, 7:55 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Bourbon County, KS, Crawford County, KS, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 140716 FFWSGF KSC011-021-037-MOC185-217-141255- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CDT MON SEP 14 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BOURBON COUNTY IN SOUTHEASTERN KANSAS CHEROKEE COUNTY IN SOUTHEASTERN KANSAS CRAWFORD COUNTY IN SOUTHEASTERN KANSAS ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 755 AM CDT * AT 210 AM RADAR CONTINUE TO SHOW MODERATE TO HEAVY RAIN CONTINUING ACROSS SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI. RADAR WAS ESTIMATING BETWEEN ONE AND ONE AND A HALF INCHES OF RAIN PER HOUR. * MODERATE TO HEAVY RAINFALL WILL CONTINUE TO FALL ACROSS THE SAME AREAS IN SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI THROUGH 8 AM. AN ADDITIONAL TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE ON TOP OF THE THREE TO FIVE INCHES THAT HAVE ALREADY OCCURRED. THUS THE WARNINGS HAVE BEEN EXTENDED. THIS IS A DANGEROUS SITUATION. IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. BE ESPECIALLY CAREFUL ABOUT TRAVELLING AT NIGHT. IT IS OFTEN DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS ESPECIALLY DURING HEAVY RAIN AND FOG. DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE ROUTE IF FLOODING IS OBSERVED. THIS WARNING HAS B~EEN EXTENDED FROM A PREVIOUSLY ISSUED WARNING. LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:06 AM CDT, 9 minutes earlier.
Area forecast discussion, Sep 14, 2:06 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 206 AM CDT MON SEP 14 1998 HARD TO PICK OUT TROPICAL LOW CENTER ON SFC ANALYSIS HOWEVER A LARGE INVERTED TROF EXTENDED WELL NORTH INTO NE KS/NW MO WITH 70 DWPNT AXIS ACROSS SE KS/SW MO. IR SATELLITE/REGIONAL RADAR CONTINUES TO SHOW COLDEST TOPS/HEAVIEST PCPN CONTINUING ACROSS THE SAME AREA IN E OK/KS AND W AR/MO. DRY SLOT HAS DEVELOPED ACROSS S CNTRL MO ATTM AND HAVE UPDATED OVERNIGHT ZONES FOR SMALL PORTION OF CWA FOR THIS. SATELLITE SHOWS LAST NIGHTS SHRTWV OVER THE CNTRL ROCKIES HAS PUSHED E INTO NEBRASKA PANHANDLE TONIGHT. MAIN CONCERN WITH THIS FCST PACKAGE WILL BE WITH THE TROPICAL PCPN AND FLASH FLOOD THREAT. SINCE THIS IS A TROPICAL SYSTEM...RADAR STP VALUES ARE GROSSLY UNDER-ESTIMATED WHEN COMPARED TO GROUND TRUTH VALUES. FYI...IF YOU ARE ACCESSING OUR STP DATA YOU MIGHT WANT TO DOUBLE IT TO GET A GOOD ESTIMATE. HAVE GONE WITH THE ETA MODEL...ALTHOUGH MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT TONIGHT AFTER A QUICK GLANCE. PW VALUES OVER 2.0" WILL BE PRESENT ACROSS THE AREA ALL DAY. WITH SHRTWV ACROSS HIGH PLAINS PUSHING EASTWARD...THIS WILL HELP TROPICAL MOISTURE PLUME TO BECOME MORE SW TO NE ORIENTED DURING THE DAY. LOOKS LIKE HEAVIEST PCPN WILL OCCUR THIS MORNING. CLOUDS WILL CONTINUE ACROSS THE ENTIRE CWA AND WILL KEEP SMALL DIURNAL RANGE IN AGAIN TODAY. HAVE GONE LOWER THAN MOS FOR HIGHS AND HIGHER THAN MOS ON LOWS TO ACCOUNT FOR THIS. WOULD LIKE A FFA FOR TDA FOR THE FOLLOWING COUNTIES... EVERYTHING WEST OF AND INCLUDING THESE COUNTY LINES... MILLER CAMDEN LACLEDE WEBSTER CHRISTIAN AND TANEY. RECOMMENDATIONS FOR TDA... SGF(IN FFA)...PERIODS OF RAIN...RAIN MAY BE HEAVY AT TIMES. HIGH 70 TO 75. SOUTHEAST TO SOUTH WIND 10 TO 20 MPH. JLN(IN FFA)...PERIODS OF RAIN...RAIN MAY BE HEAVY AT TIMES. HIGH IN THE MID 70S. SOUTH WIND 10 TO 15 MPH. UNO...CLOUDY WITH RAIN LIKELY. HIGH 70 TO 75. SOUTHEAST TO SOUTH WIND 10 TO 15 MPH. AIZ(IN FFA)...PERIODS OF RAIN...RAIN MAY BE HEAVY AT TIMES. HIGH 70 TO 75. SOUTH WIND 10 TO 20 MPH. VIH...CLOUDY WITH RAIN LIKELY. HIGH 70 TO 75. SOUTH WIND 10 TO 20 MPH. CCF SGF RC 074/067 075/06`2 075 05+74 JLN RC 075/066 076/061 076 05+74 LINDENBERG
In the hours before
Special weather statement, Sep 13, 10:48 PM CDT, 3 hours 27 minutes before
KSZ073-097-MOZ066>067-140745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1048 PM CDT SUN SEP 13 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 225 AM FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CRAWFORD ...IN MISSOURI... ST. CLAIR VERNON AT 1100 PM...A LARGE AREA OF MODERATE TO HEAVY RAIN CONTINUES OVER THE WARNING AREA. DOPPLER RADAR RAINFALL ESTIMATES FOR TODAY EXCEED 5.5 INCHES IN SOME AREA IN BOURBON COUNTY IN KANSAS AND 3 TO 5 INCHES ELSEWHERE IN THE WARNING AREA. RAINFALL IS CONTINUING AT A RATE OF OVER A HALF INCH AN HOUR IN THE WARNING AREA AT THIS TIME. RAIN WILL CONTINUE INTO THE EARLY MORNING HOURS. ADDITIONAL RAINFALL OF UP TO TWO INCHES THROUGH 2 AM MAY BE POSSIBLE. THE POSSIBILITY OF LIFE THREATENING FLOODING OF LOW WATER CROSSINGS STILL EXISTS. MOTORISTS TRAVELING ACROSS THE WARNING AREA SHOULD BE CAREFUL TO THE DANGERS OF FLOODING. IF FLOODING IS ENCOUNTERED...FIND AN ALTERNATE ROUTE. DSA
Special weather statement, Sep 13, 10:48 PM CDT, 3 hours 27 minutes before
KSZ073-097-MOZ066>067-140745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1048 PM CDT SUN SEP 13 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 225 AM FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CRAWFORD ...IN MISSOURI... ST. CLAIR VERNON AT 1100 PM...A LARGE AREA OF MODERATE TO HEAVY RAIN CONTINUES OVER THE WARNING AREA. DOPPLER RADAR RAINFALL ESTIMATES FOR TODAY EXCEED 5.5 INCHES IN SOME AREA IN BOURBON COUNTY IN KANSAS AND 3 TO 5 INCHES ELSEWHERE IN THE WARNING AREA. RAINFALL IS CONTINUING AT A RATE OF OVER A HALF INCH AN HOUR IN THE WARNING AREA AT THIS TIME. RAIN WILL CONTINUE INTO THE EARLY MORNING HOURS. ADDITIONAL RAINFALL OF UP TO TWO INCHES THROUGH 2 AM MAY BE POSSIBLE. THE POSSIBILITY OF LIFE THREATENING FLOODING OF LOW WATER CROSSINGS STILL EXISTS. MOTORISTS TRAVELING ACROSS THE WARNING AREA SHOULD BE CAREFUL TO THE DANGERS OF FLOODING. IF FLOODING IS ENCOUNTERED...FIND AN ALTERNATE ROUTE. DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:31 PM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| Sep 13, 11:37 PM CDT | Flash Flood Warning | SGF | Cherokee | 3 hr |
| Sep 14, 2:15 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Sep 14, 7:39 AM CDT | Flash Flood Warning | SGF | Bourbon, Cherokee, Crawford | 4 hr |
| Sep 14, 11:50 AM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| Sep 13, 8:31 PM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Sep 14, 1:52 AM CDT | Flash Flood Warning | SGF | Barry, Jasper, Lawrence, Newton | 6 hr |
| Sep 14, 1:52 AM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| Sep 14, 1:52 AM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| Sep 14, 2:15 AM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Sep 14, 7:39 AM CDT | Flash Flood Warning | SGF | Barry, Lawrence, McDonald, Newton | 4 hr |
| Sep 14, 7:39 AM CDT | Flash Flood Warning | SGF | St. Clair, Vernon | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.